Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX

June 14, 2017Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 6:41 PM CDT for Ector County, Midland County, Texas. It was in force for 49 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 6:41 PM CDT (23:41 UTC)
Expired
Jun 14, 2017, 7:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:44 PM CDTHAIL 1.51 S Odessa, TX
Jun 14, 6:46 PM CDTHAIL 1.5Odessa, TXREPORTED ON 8TH STREET IN ODESSA
Jun 14, 6:53 PM CDTHAIL 41 S Mission Dorado, TXHAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.
Jun 14, 6:54 PM CDTHAIL 2.755 Ene Odessa, TX
Jun 14, 6:57 PM CDTHAIL 4.251 Wnw Mission Dorado, TXAT THE INTERSECTION OF FAUDREE RD AND HWY 191.
Jun 14, 6:58 PM CDTTSTM WND GST 645 Nnw Odessa, TX
Jun 14, 6:58 PM CDTHAIL 22 N Odessa, TX
Jun 14, 7:02 PM CDTHAIL 15 W Midland, TXAT INTERSECTION OF WADLEY AND LOOP 250
Jun 14, 7:02 PM CDTHAIL 2.751 Se Mission Dorado, TXAT INTERSECTION OF COUNTY RD 122 AND 1308
Jun 14, 7:07 PM CDTHAIL 2.753 Nw Midland Internatio, TXPING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION OF COUNTY RD 1275 AND HWY 191
Jun 14, 7:08 PM CDTHAIL 1.5Midland International A, TXHALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.
Jun 14, 7:20 PM CDTHAIL 1.53 Sw Midland, TX
Jun 14, 7:24 PM CDTHAIL 13 Wnw Midland, TXNEAR INTERSECTION OF MIDLAND AND WADLEY
Jun 14, 7:38 PM CDTTSTM WND GST 583 Nnw Midland, TXMIDLAND AIRPARK REPORTED A GUST OF 50 KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS54 KMAF 142341
SVRMAF
TXC135-329-150030-
/O.NEW.KMAF.SV.W.0183.170614T2341Z-170615T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
641 PM CDT WED JUN 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ector County in western Texas...
  Northwestern Midland County in western Texas...

* Until 730 PM CDT

* At 641 PM CDT, a severe thunderstorm was located near West Odessa,
  moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Midland, Odessa, West Odessa, Midland International Air and Space
  Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and
  Midland Airpark.

This includes Interstate 20 between mile markers 106 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10192 3168 10239 3171 10251 3180 10255
      3209 10229
TIME...MOT...LOC 2341Z 225DEG 33KT 3181 10241 

HAIL...1.50IN
WIND...60MPH
 
$$

70
1 follow-up statement
142 
WWUS54 KMAF 150012
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT WED JUN 14 2017

TXC135-329-150030-
/O.CON.KMAF.SV.W.0183.000000T0000Z-170615T0030Z/
Ector TX-Midland TX-
712 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...

At 709 PM CDT, a severe thunderstorm was located near Midland
International Air and Space Port, or near Midland, moving northeast
at 40 mph.

numerpus reports of hail larger than ping pong ball size have been 
reported.  Ping pong to baseball hail was reported on FM 1275 and SH 
191, while softball sized hail was reported at SH 191 and Faudree 
Road.  At the airport, ping pong ball sized hail is falling now. 
Seek safe shelter now!!!

This is a very dangerous storm.

HAZARD...Softball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and Midland
Airpark.

This includes Interstate 20 between mile markers 106 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10192 3168 10239 3171 10251 3180 10255
      3209 10229
TIME...MOT...LOC 0009Z 225DEG 33KT 3200 10219 

HAIL...4.00IN
WIND...70MPH
 
$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:15 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 14, 6:15 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Wed Jun 14 2017

.UPDATE...

&&

.DISCUSSION...
Thunderstorms have developed across the Trans Pecos and Permian
Basin. Severe Thunderstorm Watch now in effect until midnight...
zones updated.

&&

.PREV DISCUSSION... /issued 604 PM CDT Wed Jun 14 2017/

DISCUSSION...
See aviation discussion below.

AVIATION...
Tempo MVFR visibilities in thunderstorms with gusty winds are
expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR
conditions are expected at the southeast New Mexico and west Texas
terminals the next 24 hours. Southeast winds will be gusty this
evening at the west Texas terminals before diminishing overnight.
More thunderstorms possible across the west Texas terminals late
Thursday afternoon.

12

PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/

DISCUSSION...

Another active weather day expected again this afternoon and evening
as intense heat gives way to severe thunderstorms. A developing mid
level ridge over N Mexico will keep nearly westerly flow aloft
across the area today. There are subtle hints that a weak shortwave
is crossing over top of the ridge this afternoon. Meanwhile,
temperatures continue to warm to near 100 currently with a diffuse
dryline setting up across the western Permian Basin south to the
Davis Mountains. Storms have already developed across the higher
terrain with initiation likely along the rest of the dryline within
the next few hours. MLCAPE values are nearing 3000 J/kg already
while deep layer shear is around 40 kts. These factors will allow
for storms to organize and quickly become severe. Lapse rates over
8 C/km will be more than sufficient for large hail (some over
2"). Storms will move off to east and weaken around sunset.

Very similar conditions are expected Thursday with temperatures back
into the upper 90's and 100's and more thunderstorms along the
dryline. The dryline looks to be a bit further west tomorrow so
storms will be possible across SE NM and parts of Culberson Co. With
similar atmospheric parameters to today, severe weather will be
possible again Thursday. The mid level ridge repositions itself over
the Desert SW Friday into the weekend. While heights don't increase
much, mid level temperatures rise into the mid 30's C across the
area Friday and Saturday. With deep mixing expected, highs will
climb above 105 across much of the Permian Basin and near 110 in
the Pecos and Rio Grande River Valleys. A Heat Advisory will
likely be needed for much of the area. The dryline will mix
further east, but how far is still unknown so will keep isolated
storms in for now across the Permian Basin south to the Lower
Trans Pecos. Very hot temperatures continue Saturday before we
cool slightly early next week.

The upper ridge continues to build to our west next week with
increasing heights across the area. This will suppress most if
not all convection with high temperatures staying mostly in the
upper 90's and 100's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 100  76 107 /  30  30  20  10
Carlsbad                       70 105  69 106 /  10  10  10   0
Dryden                         76  99  77 104 /  10  10  10  10
Fort Stockton                  74 103  76 108 /  20  30  10  10
Guadalupe Pass                 71  97  72  97 /   0  10  10   0
Hobbs                          71 101  69 104 /  10  20  10  10
Marfa                          66  97  66 100 /  10  20  10  10
Midland Intl Airport           75 101  76 107 /  30  30  10  10
Odessa                         75 101  76 107 /  30  30  10  10
Wink                           75 105  74 109 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Wed Jun 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening, mostly
across the Davis Mountains, Trans Pecos and Permian Basin.  Severe
storms are possible, which could produce damaging winds, large hail,
frequent cloud to ground lightning strikes and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Elevated fire weather conditions are possible for a few hours each
afternoon Thursday through Saturday across portions of the Guadalupe
Mountains, Southeast New Mexico, and the Trans Pecos. Hot
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong storms are possible Thursday, mostly across the Trans
Pecos and Permian Basin.  Damaging winds, large hail, frequent
lightning, and brief heavy rainfall are possible with these storms.

Very hot temperatures are expected from Thursday through the
weekend, but especially Friday and Saturday when temperatures will
likely be about 10 to 15 degrees above normal.  A Heat Advisory may
be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 14, 4:30 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT WED JUN 14 2017

TXZ058-075-142200-
Pecos TX-Reeves County and Upper Trans Pecos TX-
430 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Verhalen, or 27 miles west of Fort Stockton,
moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Pecos
and southeastern Reeves Counties.

This includes Interstate 10 between mile markers 229 and 238.

LAT...LON 3088 10333 3102 10345 3129 10312 3107 10294
TIME...MOT...LOC 2129Z 233DEG 25KT 3100 10333
Special weather statement, Jun 14, 5:37 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM CDT WED JUN 14 2017

TXZ068-069-142315-
Crane TX-Upton TX-
537 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRANE AND NORTHWESTERN
UPTON COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Imperial, or 15 miles northeast of Grandfalls, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crane, Tubbs Corner and Crane County Airport.

LAT...LON 3136 10275 3155 10275 3162 10217 3135 10215
TIME...MOT...LOC 2236Z 266DEG 38KT 3147 10264

33
Special weather statement, Jun 14, 5:54 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT WED JUN 14 2017

TXZ074-075-142345-
Pecos TX-Davis/Apache Mountains Area TX-
554 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hovey, or 20 miles north of Marathon, moving east at
15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hovey.

LAT...LON 3036 10340 3057 10344 3085 10319 3047 10287
TIME...MOT...LOC 2254Z 255DEG 14KT 3050 10334

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:18 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin46 min
Jun 14, 4:30 PM CDTSpecial Weather StatementMAFWard30 min
Jun 14, 4:40 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves50 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningMAFPecos, Ward31 min
Jun 14, 5:37 PM CDTSpecial Weather StatementMAFCrane38 min
Jun 14, 5:37 PM CDTSevere Thunderstorm WarningMAFReeves, Ward23 min
Jun 14, 5:54 PM CDTSpecial Weather StatementMAFPecos51 min
Jun 14, 5:55 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry50 min
Jun 14, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane, Ward29 min
Jun 14, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 14, 6:16 PM CDTSevere Thunderstorm WarningMAFCrane, Ector29 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningMAFWard, Winkler32 min
Jun 14, 6:40 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 14, 6:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin52 min
Jun 14, 6:53 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry33 min
Jun 14, 6:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jun 14, 6:55 PM CDTSpecial Weather StatementMAFPresidio50 min
Jun 14, 6:58 PM CDTAreal Flood AdvisoryMAFMidland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.